Q:My mother collapsed recently after having bouts of dizziness. After numerous hospital tests they now say it was stress. However, they immediately changed the tablets she was taking for high blood pressure. She has been on Tenormin for three years, Tenoret for three years and now they've switched her to Sotalol. As well as dizziness she has been suffering from loss of appetite, memory loss and slight depression. She seems much better since the change. Do you think her symptoms could have been caused by the drugs, and if so, do you recommend I do anything about this and what are the side effects of sotalol? M.D., Edgware.
A:Your mother has been prescribed beta blockers for high blood pressure. They work by blocking the effects of adrenaline on the "beta" receptors in the heart and arteries. They also reduce the heart's output and some of the kidney function, change the blood pressure control centre in the brain and alter the sensitivity of blood pressure monitoring nerves.Not surprisingly, any drug this powerful has some pretty powerful side effects as well. These include dizziness, low blood pressure, low blood sugar, loss of appetite and nausea, impotence and sexual dysfunction, drowsiness, fatigue and depression. As for long range problems, this class of drugs can cause kidney and liver function impairment, Raynaud's syndrome (problems with blood supply to the hands and feet) and other mental changes, such as nightmares, hallucinations and insomnia.
The side effects of the first two drugs were probably similar because they are generically identical (atenolol). Bristol Myers, which manufactures sotalol as Sotacor, warns that their drug may precipitate heart failure in subjects with poor cardiac reserves or aggravate existing heart failure. It also should be used with caution on older subjects with potential kidney problems. The company also recommends that patients on this drug have their potassium levels monitored as sotalol has been known to cause "torsade de pointes", an unusually rapid heartbeat of more than 100 beats per minute. It should also not be used by diabetics (it can mask warning signs) or those with a history of brochospasm.
The irony of these prescriptions is that, according to America's Health Research Group, these drugs work less well on older adults than, say, a simple diuretic like hydrochlorothiazide.
Before going onto yet more tablets, it is prudent to see if your raised blood pressure can be managed with diet. (See WDDTY Vol 2 No 3) This can include losing weight, reducing salt intake, cutting down on your fat intake (particularly animal fat), increasing fibre in the diet (more fruits, vegetables and whole grains), cutting alcohol down or out, engaging in mild aerobic exercise like walking 20 minutes a day at a comfortable speed, and increasing your potassium and calcium dietary intake with many foods high in potassium (like bananas, peaches, raisins, broccoli and citrus fruits).